|Precaution screening before stopping medications
Jan 22, 2012
I have been positive for 18 years. I immediately went on hiv medication when I learned I was converting (flu-like symptoms). I have been non-detectable for 8 years now. My CD4 count is 602 and CD8 is 570. CD38 is 319. Load is undetectable to 20 copies and WBC is 4400; Lympocyte 1628. I am on Kaltera 200/50 4x; Videx 250 1x; Viread 300 1x.
I wanted to test(biopsy) areas most likely where the virus could be laying dorment to see if it is present there before taking a med holiday (or stopping). Not because of any health issues or side effects, but just that I hate taking these meds and wonder if I can ever stop them. I am 54 now. It would also be a huge relief for my partner and I when we have sex. He is negative and we only have unprotected oral sex. I heard that there are memory cells that could play a role even if biospy's show no virus present.
Please advise if there is any experience from others who have tried going off meds to see if the virus is gone or if there are any studies on-going to determine an appropriate time to discontinue medications.
I know I have touched upon a number of areas that could be addressed by Dr. Wohl and Dr. Cordova. I very much appreciate your opinions and advice.
| Response from Dr. Wohl
Be advised that coming off your HIV meds will cause a spike in your viral load. We know that this can hurt you and make you more infectious to your partner during sex.
A study (The SMART Trial) showed that those with numbers remarkably similar to your own who stopped their HIV meds as part of the study suffered with higher rates of heart attacks, strokes, liver and kidney disease and HIV-related conditions than those who were assigned to stay on their HIV drugs. HIV causes inflammation and inflammation can hurt our organs. HIV drugs keep that inflammation down by suppressing the virus. This study and those that followed have killed the concept of drug holidays except when absolutely necessary.
As above, stopping the meds will lead to an increase in your viral load. We have been there and done that and it is the same. In your case, it sounds like we do not know where the virus will pop up to. When it does increase, you will have more virus in your semen.
I like your idea of a clinical study. There are studies looking at stopping HIV meds under experimental circumstances such as after a vaccine or infusion of drugs to get at latently infected cells. Call around your local HIV care centers such as university clinics. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Stopping Hiv Medication
- Sore On Mouth After Sucking Penis Worried I Have HIV
- Tingling Lips After Kissing Cut On Lip Worried I Have HIV
- Trouble Urinating After Insertive Anal Sex Worried I Have HIV
- Vomiting After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- White Bumps After French Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.